Alert archive / Nevada / Flash Flood Warnings in 2009

Flash Flood Warning 28, NWS Las Vegas, NV

September 4, 2009Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 4, 2009, 4:24 PM PDT for Clark County, Nevada. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2009, 4:24 PM PDT (23:24 UTC)
Expired
Sep 4, 2009, 5:15 PM PDT
In force
51 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 55 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2009-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2009-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
3090 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 042324
FFWVEF
NVC003-050015-
/O.NEW.KVEF.FF.W.0028.090904T2324Z-090905T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
424 PM PDT FRI SEP 4 2009

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 515 PM PDT

* AT 418 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. HEAVY 
RAINFALL OVER EXTREME SOUTHERN NEVADA...ESPECIALLY ALONG HIGHWAY 163 
FROM THE JUNCTION OF HIGHWAY 95 TO MILE MARKER 17 WILL LIKELY CAUSE 
WATER OVER THE ROADWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3533 11461 3516 11459 3510 11472 3525 11485

$$

JENSEN
2 follow-up statements
502 
WGUS75 KVEF 042354
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
454 PM PDT FRI SEP 4 2009

NVC003-050015-
/O.CON.KVEF.FF.W.0028.000000T0000Z-090905T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
454 PM PDT FRI SEP 4 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR
EXTREME SOUTH CENTRAL CLARK COUNTY...

AT 450 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. RAINFALL FROM THIS THUNDERSTORM WILL CONTINUE TO ADD TO THE 
RAIN WHICH HAS ALREADY FALLEN IN THE AREA. 

TRAVELERS...ESPECIALLY ALONG HIGHWAY 163 FROM THE JUNCTION OF 
HIGHWAY 95 TO MILE MARKER 17 WILL LIKELY ENCOUNTER WATER AND 
POSSIBLY DEBRIS OVER THE ROADWAY AND ARE URGED TO USE CAUTION.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER
THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH
TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE
THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3533 11461 3516 11459 3510 11472 3525 11485

$$

JENSEN
189 
WGUS75 KVEF 050013
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
513 PM PDT FRI SEP 4 2009

NVC003-050022-
/O.EXP.KVEF.FF.W.0028.000000T0000Z-090905T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
513 PM PDT FRI SEP 4 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM PDT FOR EXTREME
SOUTH CENTRAL CLARK COUNTY...

THUNDERSTORMS HAVE MOVED OUT OF THE AREA AND HEAVY RAINFALL IS NO 
LONGER EXPECTED IN THE WARNED AREA. HOWEVER...TRAVELERS ARE URGED TO 
USE CAUTION FOR THE NEXT SEVERAL HOURS AS FLOWING WATER OR PONDING 
MAY STILL BE ENCOUNTERED INTO THE EVENING HOURS.

LAT...LON 3533 11461 3516 11459 3510 11472 3525 11485

$$

JENSEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 2:00 PM PDT, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 4, 2:00 PM PDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
200 PM PDT FRI SEP 4 2009

.SYNOPSIS...A WEATHER DISTURBANCE WILL SLOWLY MOVE FROM THE CENTRAL
CALIFORNIA COAST INTO THE SOUTHERN GREAT BASIN TODAY AND TONIGHT.
THIS WILL COMBINE WITH MOIST AND UNSTABLE AIR TO PRODUCE SCATTERED
STRONG THUNDERSTORMS ACROSS MUCH OF THE REGION. DRIER AIR WILL BEGIN
TO SPREAD ACROSS THE AREA SATURDAY AND SUNDAY LEADING TO DECREASING
THUNDERSTORM COVERAGE ALONG WITH A SLIGHT COOLING TREND.
&&

.SHORT TERM...ALL OF THE INGREDIENTS FOR STRONG THUNDERSTORMS HAVE
ALREADY BEGUN TO CONVERGE AS OF THIS WRITING...AND SCATTERED STRONG
THUNDERSTORMS ARE EXPECTED TO CONTINUE THE REMAINDER OF THE DAY AND
INTO THE EVENING AS A SHORTWAVE TROUGH PUSHES OVER THE AREA AND
HELPS BRING A COMBINATION OF BOTH DIRECTIONAL AND SPEED SHEAR...WITH
LOW LEVEL WINDS GENERALLY FROM THE SOUTH TAPPING HIGHER PW AIR THEN
VEERING WITH HEIGHT FROM THE WEST. THIS WILL HELP MAINTAIN AND
ORGANIZE STORMS INITIALLY TRIGGERED BY THERMODYNAMIC INSTABILITY.
THE MAIN THREAT WITH ANY SEVERE STORMS WILL BE DAMAGING WINDS. HAIL
WILL CERTAINLY BE POSSIBLE...BUT WILL LIKELY REMAIN BELOW THE SEVERE
CRITERIA OF ONE INCH...THANKS TO THE WET BULB ZERO HEIGHT REMAINING
ABOVE 14KFT. AS FAR AS RAINFALL AMOUNTS...HAVE NOT HAD ANY GROUND
TRUTH SO FAR TODAY TO COMPARE TO RADAR ESTIMATES...BUT YESTERDAY
RADAR WAS RUNNING ABOUT TWO TIMES ACTUAL VALES...SO WITHOUT MUCH
CHANGE TO MOISTURE OVER THE LAST 24 HOURS...EXPECT A SIMILAR BIAS
THIS AFTERNOON. OVERNIGHT...THE SHORTWAVE WILL LIKELY KEEP
CONVECTION GOING AS IT MOVES OVER THE AREA...SO HAVE SIGNIFICANTLY
BUMPED UP POPS OVERNIGHT...ESPECIALLY ACROSS THE EASTERN HALF OF THE
FORECAST AREA. DRIER AIR IS FORECAST TO MOVE IN BEHIND THIS UPPER
LOW SATURDAY WHICH WILL KEEP THUNDERSTORMS CONFINED TO SOUTHEAST
NEVADA AND NORTHWEST ARIZONA. FURTHER DRYING OCCURS SUNDAY AS DRY
WESTERLY FLOW CONTINUES TO SPREAD OVER THE REGION. ENOUGH MOISTURE
AND INSTABILITY MAY LINGER OVER EASTERN MOHAVE COUNTY SUNDAY
AFTERNOON TO JUSTIFY A MENTION OF THUNDERSTORMS. THIS PATTERN WILL
BRING INCREASING AFTERNOON WINDS...ESPECIALLY BY SUNDAY. HIGH
TEMPERATURES WILL LOWER 2-3 DEGREES EACH DAY OVER THE WEEKEND.

.LONG TERM...BROAD TROUGH OVER THE AREA ON MONDAY GIVES WAY TO RIDGE
BUILDING OVER THE CWA ON TUESDAY AND INTO THE LATTER PART OF THE
WEEK. DIFFERENCES CONTINUE BETWEEN THE GFS/ECMWF WITH BUT MAINLY
BEYOND THE CURRENT END OF THE LONG RANGE. THUS FOR NEXT WEEK...FLOW
BECOMES MORE SOUTHEAST WITH RIDGE BUILDING OVER THE AREA WHICH
SHOULD ALLOW FOR CONTINUED MOISTURE TO MOVE ACROSS MAINLY MOHAVE
COUNTY AND POTENTIALLY INTO LINCOLN COUNTY THROUGH AT LEAST
WEDNESDAY AND WILL CONTINUE WITH A DIURNAL TREND OF AFTERNOON/
EVENING CONVECTION. MOS GUIDANCE SHOWING A COOLING TREND TOWARDS THE
END OF THE WEEK...BUT APPEARS THIS MAY BE TENDING TOO MUCH TOWARDS
CLIMO AND FOR NOW WILL CONTINUE TO KEEP TEMPS NEAR TO ABOVE NORMAL
THROUGH THE PERIOD UNDER THE RIDGING.
&&

.AVIATION...FOR MCCARRAN...ISOLATED THUNDERSTORMS MAINLY OVER THE
NEARBY MOUNTAINS THROUGH THE EVENING WITH ACTIVITY ONCE AGAIN
FORMING SATURDAY AFTERNOON. ALL APPROACH CORRIDORS TO BE EFFECT
TODAY WITH MAINLY MORMON MESA/PEACH SPRING CORRIDORS ON SATURDAY.
SCT-BKN CLOUDS AOA 12K FEET THROUGH THIS EVENING AND THEN AGAIN
SATURDAY AFTERNOON. WINDS TO GENERALLY BE DIURNAL...BUT
ERRATIC/GUSTY WINDS POSSIBLE DUE TO NEARBY THUNDERSTORMS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT THUNDERSTORMS ACROSS THE AREA THIS EVENING AND
CONTINUING OVERNIGHT OVER NORTHWEST ARIZONA. ISOLATED THUNDERSTORMS
WILL FORM AGAIN MAINLY EAST OF A NEEDLES...LAS VEGAS...CALIENTE LINE
ON SATURDAY AFTERNOON. OUTSIDE OF ANY THUNDERSTORM OUTFLOW
BOUNDARIES...WINDS WILL GENERALLY BE LIGHT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

KENNEDY/JENSEN
Hazardous weather outlook, Sep 4, 6:30 AM PDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
630 AM PDT FRI SEP 4 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-050700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
630 AM PDT FRI SEP 4 2009 /630 AM MST FRI SEP 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER MUCH OF THE
AREA TODAY. ISOLATED HAZARDS SUCH AS SEVERE THUNDERSTORM WIND
GUSTS OR FLASH FLOODING WILL BE POSSIBLE WITH SOME STORMS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRIER AIR MOVING IN FROM THE WEST SATURDAY AND SUNDAY WILL
DECREASE THUNDERSTORM COVERAGE SIGNIFICANTLY DURING THE LABOR DAY
WEEKEND. ISOLATED THUNDERSTORMS WILL MAINLY BE CONFINED TO
NORTHWEST ARIZONA BEYOND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGE TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

JA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 1:16 PM PDTSevere Thunderstorm WarningVEFClark44 min
Sep 4, 2:22 PM PDTAreal Flood AdvisoryVEFClark, Nye41 min
Sep 4, 2:24 PM PDTSevere Thunderstorm WarningVEFClark28 min

Nearby

Flash Flood Warnings in Nevada, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.